Missouri, 2011

Winter Weather in Missouri, December 8 to 9, 2011

December 8 to 9, 2011 · NWS EAX · 5 events in 5 counties and zones

A weak upper level storm system moved across Missouri, during the evening and|overnight hours of December 8th and 9th, 2011. Occasional light snow was observed|from central Missouri, north to the Iowa border.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A weak upper level storm system moved across Missouri, during the evening and|overnight hours of December 8th and 9th, 2011. Occasional light snow was observed|from central Missouri, north to the Iowa border. Accumulations of up to an inch and a|half, were noted along and north of Highway 36.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 8, 5:30 PM CST, 30 minutes earlier.

Area forecast discussion, Dec 8, 5:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CST Thu Dec 8 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

A combination of shortwave troughs, one moving eastward across
Oklahoma and a second digging southeast through Nebraska has allowed
light snow to develop over the northern portions of the CWA this
afternoon. Surface observations and Nebraska traffic cameras are
confirming that slow top down saturation is occurring over southeast
Nebraska and extreme northwestern Missouri. Precipitation produced
by weak frontogenesis and PVA is currently being enhanced by modest
upper dynamics provided from right entrance region of 140 knot upper
jet stretching from central Nebraska into the Great Lakes region.
Surface temperatures have climbed into the middle 30s in northern MO,
so much of the snow that has fallen has been lost to melting or is
only sticking to bridges or overpasses.

Into the evening hours, expecting a slow east southeast expansion of
very light snow into areas north of Highway 36 as an initial
shortwave pivot across SD/NE/IA.  The primary question is how far
south snowfall may actually reach this evening and overnight. WV
indicates a secondary shortwave in eastern Alberta sliding down the
western edge of the larger central Canada upper trough.  As this
trough reaches ND early this evening the base of the large upr
trough is projected to flatten, preventing low level moisture and
precip from sinking toward the I-70 corridor at all this evening. At
the same time, favorable upper jet dynamics are also forecast to shift
away from the area with precipitation intensity expected to
significantly diminish after midnight. Thus, will concentrate
precipitation chances over the northern CWA and continue to indicate
very light accumulations.

For Friday, the secondary upper trough will begin to dig into
Nebraska area early Friday morning.  This trough may finally give
enough of a southward push to the low-level moisture axis that areas
along the Interstate 70 corridor may actually have the highest chance
for flurries towards daybreak. For temperatures, extensive cloud
cover along with reinforcing cold air advection will keep
temperatures below normal in most locations. Wouldn't be surprised to
see a few additional flurries develop Friday afternoon.

Friday night into Saturday: A 1037 MB surface high will travel
across the cwa Friday night and should push overnight low
temperatures below normal.  A slight warmup will begin for Saturday
as warm advection commences and surface winds turn to the
southwest.

Dux

Medium Range (Sunday through Thursday)...

Good model agreement early in the period begins to degrade by the
middle of next week as a significant western hemisphere pattern
realignment commences. A seasonably deep negative height anomaly
center off the California coast will slowly progress into the
southern Rockies in response to northern stream influences;
primarily a kicker wave diving southeast into the Pacific northwest.
Continuity among all operational models has been poor regarding the
speed and track of this system into the plains during the midweek
time frame, but in general the GFS has been faster and further south
along the I-40/I-44/I-70 corridor (typical bias), while the ECMWF
lifts the system northeast slower in the face of stronger ridging
through the Great Lakes (more typical evolution). Compounding the
forecast challenge is GFS and CMC ensemble members display an
extremely large spread of solutions, in some cases becoming
completely out of phase by the end of the period. Thus, while
forecast confidence early in the period is fair, this confidence
deteriorates to well below average by the end of the period.

Surface high pressure extending from the Ohio River Valley through
the mid Atlantic coast will allow warming return flow to envelope
the lower Missouri River valley late in the weekend through early
next week. Initially, ridging along the Gulf coast will trap better
moisture return well to the south, however eventually a modified
boundary layer subtropical plume will become caught in the LLJ axis
and transported north. Would not be surprised to see a period of
drizzle/sprinkles/very light showers at some point Sunday night or
Monday (most bullishly advertised by the recent ECMWF runs), but
areal extent, intensity questions, and timing uncertainty do not
justify very high pops at this time. And while operational models
indicate very good chances for rainfall on Wednesday, the
aforementioned spread in ensembles suggests conservative pops for
the time being (and would expect models to continue to jump around
in successive iterations). The only more highly certain aspect of
this forecast package is the likelihood for average to above average
temperatures through the period, with the possibility that a few
periods could end up much warmer than currently forecast based on
cloud cover or lack thereof.

21

&&

.AVIATION...

For the 00Z TAFs...Focus is on the area of light snow moving into
northern Missouri. Expect the bulk of this activity to stay near and
north of the STJ-IRK corridor, with only very light snow and minimal
impacts expected across the MCI-COU corridor. It is not out of the
question that snow with IFR conditions could drop as far south as MCI
around 06Z. For now, the chances of this appear low enough that only
TEMPO MVFR seems warranted in the TAF. NAM and RUC forecast soundings
suggest low-end MVFR or IFR cigs developing later tonight as the snow
tapers off. Not 100% sold on this, but given the model consensus,
will include at least low-end MVFR for now.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Dec 8, 12:57 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CST THU DEC 8 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1257 PM CST THU DEC 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL CONTINUE TO DEVELOP ACROSS NEBRASKA AND IOWA EARLY THIS
AFTERNOON...SLOWLY SPREADING SOUTHWARD INTO AREAS NORTH OF HIGHWAY 36
BY THIS EVENING. THIS LIGHT BAND OF SNOW WILL THEN SHIFT TO THE SOUTH
AND EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT...WITH
LOCATIONS ALONG AND NORTH OF INTERSTATE 70 HAVING THE HIGHEST
PROBABILITY OF EXPERIENCING VERY LIGHT SNOW BY FRIDAY MORNING. SNOW
ACCUMULATIONS WILL REMAIN LIGHT...WITH AROUND AN INCH OF SNOW
POSSIBLE IN AREAS ALONG AND NORTH OF HIGHWAY 36 FROM ST. JOSEPH TO
KIRKSVILLE. LOWER SNOWFALL TOTALS WILL BE COMMON FURTHER SOUTH
TOWARDS THE INTERSTATE 70 CORRIDOR...WITH AMOUNTS BETWEEN A DUSTING TO A
HALF INCH POSSIBLE FROM KANSAS CITY TO MACON...WARRENSBURG AND
SEDALIA AS SNOW MOVES THROUGH LATER THIS EVENING AND INTO EARLY
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW FLURRIES OR LIGHT SNOW SHOWERS MAY BE POSSIBLE FRIDAY...HOWEVER
NO ACCUMULATION IS EXPECTED.

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THIS ACTIVITY COULD BECOME STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SPOTTERS ARE ENCOURAGED TO
RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE.

DUX

In the hours before

Special weather statement, Dec 8, 4:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL
459 PM CST THU DEC 8 2011

KSZ025-102-MOZ001>008-011>017-020>025-090400-
ATCHISON KS-DONIPHAN-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-
MERCER-PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-
SULLIVAN-ADAIR-BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-
INCLUDING THE CITIES OF...ATCHISON...TROY...TARKIO...ROCKPORT...
MARYVILLE...GRANT CITY...ALBANY...STANBERRY...BETHANY...
PRINCETON...UNIONVILLE...LANCASTER...DOWNING...MOUND CITY...
OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...
MILAN...GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...
KINGSTON...HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...
LA PLATA
459 PM CST THU DEC 8 2011

...LIGHT SNOW THIS EVENING...

OCCASIONAL LIGHT SNOW WILL CONTINUE TO FALL ACROSS NORTHERN MISSOURI
AND FAR NORTHEAST KANSAS THIS EVENING...GENERALLY ACROSS AREAS NEAR
AND NORTH OF HIGHWAY 36. ACCUMULATIONS THROUGH 10 PM ARE EXPECTED TO
BE GENERALLY A HALF INCH OR LESS...THOUGH SOME LOCATIONS IN FAR
NORTHWEST MISSOURI MAY SEE UP TO AN INCH. LITTLE IF ANY SNOW
ACCUMULATION IS EXPECTED SOUTH OF HIGHWAY 36.

AS TEMPERATURES SLOWLY FALL BELOW FREEZING THIS EVENING...UNTREATED
ROADWAYS AND SIDEWALKS MAY BECOME SLICK AND HAZARDOUS. THEREFORE
TRAVELERS ARE URGED TO USE EXTRA CAUTION THIS EVENING.

HAWBLITZEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Atchison

When
December 8, 6:00 PM CST to December 9, 12:00 AM CST
Where
Atchison forecast zone
Reported by
COOP Observer
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Tarkio reported 1.4 inches of snow.

Winter Weather, Nodaway

When
December 8, 8:00 PM CST to December 9, 2:00 AM CST
Where
Nodaway forecast zone
Reported by
COOP Observer
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

One inch of snow was measured in Maryville.

Winter Weather, Macon

When
December 8, 11:00 PM CST to December 9, 5:00 AM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

One inch of snow was measured in Macon.

Winter Weather, Randolph

When
December 8, 11:00 PM CST to December 9, 5:00 AM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

One inch of snow was measured in Moberly.

Winter Weather, Schuyler

When
December 8, 11:00 PM CST to December 9, 5:00 AM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Downing reported 1.1 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353326, 353328, 353324, 353325, 353327.